Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS New Orleans, LA

May 31, 2004Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 2:37 PM CDT for Harrison County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 2:37 PM CDT (19:37 UTC)
Expired
May 31, 2004, 3:15 PM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KLIX 311937
SVRNEW
MSC047-312015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 315 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LYMAN...OR ABOUT 8 MILES
  NORTHWEST OF LONG BEACH...MOVING NORTHEAST AT 25 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3049 8935 3056 8925 3068 8904 3068 8888
          3051 8887 3035 8925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM CDT, 6 minutes earlier.

Area forecast discussion, May 31, 2:31 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
231 PM CDT MON MAY 31 2004

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS A SURFACE LOW PRESSURE CENTER OVER
MINNESOTA WITH A FRONTAL BOUNDARY STRETCHING SOUTHEAST TO OHIO THEN
SOUTHWEST TO CENTRAL TEXAS.  THERE WAS WARM...MOIST AIR ALONG THE
MISSISSIPPI GULF COAST AND EXTREME SOUTHEASTERN LOUISIANA.  THE RAIN
COOLED AIR OVER SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA HAS
DROPPED HIGH TEMPS IN THAT AREA.  ALTHOUGH THIS MORNINGS KSIL
SOUNDING SHOWED ONLY 1.52 INCHES OF PRECIP WATER...DEEPER MOISTURE
OF WITH VALUES OVER 2 INCHES WAS SINKING SOUTHWARD INTO OUR PCWA
WITH A BAND OF SHOWERS AND THUNDERSTORMS.  VERY UNSTABLE AIR WAS
ACROSS SOUTHEASTERN LOUISIANA AND COASTAL MISSISSIPPI.  THE LOW OVER
MINNESOTA WAS STACKED WITH A STRONG SHORTWAVE OVER THE OHIO VALLEY/
WESTERN GREAT LAKES AND THE RIGHT ENTRANCE REGION OF THE JET OVER
THE LOWER MISSISSIPPI VALLEY.

MODELS SHOW THE FRONT SINKING SOUTH INTO CENTRAL LOUISIANA AND
MISSISSIPPI LATER TODAY...BECOMING NEARLY STATIONARY AND
WEAKENING.   BOTH THE GFS AND ETA SHOW A SERIES OF SHORTWAVES MOVING
ACROSS THE AREA FOR THE NEXT FEW DAYS...KEEPING AT LEAST A CHANCE OF
PRECIP FOR TUESDAY AND WEDNESDAY.  THE NEXT FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO LOUISIANA AND CENTRAL MISSISSIPPI ON
THURSDAY...BRINGING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO THE
AREA.

WINDS HAVE WEAKENED OVER THE COASTAL WATERS...THEREFORE THE SMALL
CRAFT ADVISORY HAS BEEN LIFTED.

&&

PRELIMINARY POINT NUMBERS...
MCB 70 90 73 90 / 50 50 20 30
BTR 73 90 76 90 / 40 50 20 30
MSY 77 89 76 90 / 40 60 10 30
GPT 75 87 75 87 / 40 60 10 30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
     087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, May 31, 11:00 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHWEST MISSISSIPPI AND SPREAD SOUTHWARD THIS AFTERNOON AND
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 11:00 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

MSZ070-071-311700-
PIKE-WALTHALL-
1100 AM CDT MON MAY 31 2004

...STRONG THUNDERSTORMS MOVING EAST THROUGH PORTIONS OF
   PIKE AND WALTHALL COUNTIES...

AT 1058 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING EAST ABOUT 25 TO 30 MPH THROUGH CENTRAL
PORTIONS OF PIKE COUNTY TOWARDS WALTHALL COUNTY. STRONG GUSTY WINDS
TO 45 MPH...LOCALLY HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND WARNINGS CONCERNING THIS FLOOD POTENTIAL.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:39 PM CDTSevere Thunderstorm WarningLIXPearl River51 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison38 min
May 31, 2:22 PM CDTSevere Thunderstorm WarningLIXHancock23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.